Hepatotoxic medicines

Last updated: Sunday, July 12, 2015

Some drugs are hepatotoxic in a dose-dependent way (e.g. paracetamol, alcohol) but for the majority, hepatotoxicity is an idiosyncratic reaction. If the reaction is immune-mediated it usually takes some weeks to develop and sometimes involves other signs of hypersensitivity such as fever, rash and eosinophilia.

Drugs can mimic every known kind of liver disease, but the most important acute reactions are:

  1. Hepatocellular disease – any form of liver injury which causes destruction of liver cells (e.g. hepatitis). Sometimes called necro-inflammatory or cytotoxic. Drugs causing this type of injury include methotrexate and diclofenac.
  2. Cholestasis – in this form of injury, the cells in the main body of the liver (the parenchyma) are not damaged, but bile flow is impeded. This causes jaundice. Drugs responsible for this type of reaction include phenothiazines and sex steroids.
  3. Mixed presentation – drugs commonly cause both of the above forms together.
  4. Subclinical – seen as minor liver enzyme elevation. It may subside with continued exposure to the drug or, more rarely, progress to liver impairment (e.g. many anticonvulsants).

Drug-induced hepatitis  
Courtesy of Wikimedia Commons
It has been estimated that up to 5% of jaundice in hospital is caused by drugs, and that 40% of hepatitis in patients over 50 years of age is caused by drugs. Drugs can also cause chronic liver disease. Examples include primary biliary cirrhosis caused by chlorpromazine, and hepatoma caused by anabolic steroids.

Note that most drugs with hepatotoxic potential can usually cause more than one type of liver damage.